Hail, Mecklenburg
- When
- September 28, 4:30 PM EST
- Where
- Mecklenburg County, 0.55 mi E of Boydton
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.670, -78.390
Golf ball size hail was reported.
Scattered severe thunderstorms in advance of a cold front produced large hail and damaging winds across portions of south central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced large hail and damaging winds across portions of south central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 28, 1:42 PM EST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
242 PM EDT MON SEP 28 2009
.SYNOPSIS...
A QUICK MOVING COLD FRONT CROSSES THE REGION THIS EVENING WITH
MUCH DRYER AND BELOW NORMAL TEMPERATURES FILTERING INTO THE
REGION ON TUESDAY. DRY WEATHER AND BELOW NORMAL TEMPERATURES
ANTICIPATED THROUGH THURSDAY AS HIGH PRESSURE BUILDS INTO THE
EASTERN HALF OF THE UNITED STATES.
&&
.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT QUICKLY PUSHING TWRDS THE RGN ERLY THIS AFTN. WINDS
INCREASING OUT OF THE S/SW AHEAD OF IT WITH GUSTS TO NEAR 30 MPH AT
TIMES. NARROW LINE OF SHRAS AND ISOL TSRA ASSCD WITH PASSAGE
MOVING TO THE EAST AROUND 30-40 MPH. FCST SNDGS SHOW SATURATION
ONLY OCCURRING BTWN H85-70 AS FRONTAL SYSTEM PUSHES THROUGH THE
RGN. LOOK FOR MAINLY CHCS FOR PRECIP TO OCCUR FOR ONLY AND HR OR
TWO AT BEST IN ANY GIVEN LOCATION. DUE TO HIGH SPREAD IN T/TDS
NEAR THE SFC AND QUICK FWRD PROGRESSION OF THE FRONT...WILL LIMIT
THE AMOUNT OF PRECIP THAT WILL OCCUR OVER THE CWA. GENERALLY
ANTICIPATE UNDER A TENTH OF AN INCH FOR MOST AREAS WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.
SKIES QUICKLY CLEAR OUT OVERNIGHT BUT BREEZY CONDITIONS WILL
CONTINUE AS WINDS SHIFT TO THE W/NW. WITH SIGNIFICANT CAA PUSHING
INTO THE RGN TEMPS WILL FALL TO NEAR 50 NW TO UPR 50S/LOW 60S FAR
SE.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
SUNNY START TO THE DAY AND DECENT MOMENTUM TRANSFER WILL ONCE AGAIN
DVLP TWRDS MID MORNING WITH NW WINDS GUSTING TO NEAR 30 MPH FOR THE
REMAINDER OF THE DAYTIME HRS. CLEAR AND AROUND 5-6 DEGREES COOLER
TUE NIGHT. WINDS SLACKEN SOMEWHAT OVER INLAND AREAS AT NIGHT...BUT
BREEZY CONDITIONS WILL CONTINUE ALONG THE COASTAL THIRD.
DRY WX AND BLO NRML TEMPS EXPECTED THROUGH THU NIGHT.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
UPCOMING WKEND LOOKING A BIT UNSETTLED AT THIS POINT. TRENDED THIS
FCST TOWARD THE ECMWF SOLN THINKING THE GFS IS TO QUICK IN BRINGING
THE PCPN E. DEEPENING LOW AND ASSCTD FRNTL BNDRYS ACROSS THE MID
WEST FRIDAY PROGGED TO MOVE SLOWLY E TOWARD NEW ENGLAND BY SUN.
HIGH PRS MOVES FRTHR OFFSHORE FRI. SE WND FLOW INCREASES THE MSTR
BEGINNING LATE FRI. WILL KEEP FRI DRY FOR NOW BUT TREND THE FCST
TOWARD AN INCREASING CLOUDINESS. HIGHS IN THE 70S.
WRM FRNT LIFTS N ACROSS THE RGN FRI NITE. WAA AIDS IN THE DVLPMNT OF
SCT SHWRS. LOWS M50S-L60S. SHWR THREAT CONTS SAT AND SAT NITE AS
PLNTY OF MSTR CONTS ACROSS THE AREA AHEAD AND ALONG THE FRNT. HIGHS
SAT 75-80. LOWS SAT NITE 55-60. TRAILING CDFRNT PUSHES OFFSHORE ERLY
SUN AS MAIN LOW MOVES INTO NEW ENGLAND. XPCT THE SHWR CHC TO DCRS
THRU OUT THE DAY AS DOWNSLOPING WNDS DRY OUT AIRMASS W-E. HIGHS SUN
ARND 80. UPR LVL NRGY PROGGED TO ROTATE ACROSS MID ATLNTC RGN SUN
NITE...SO HAVE KEPT A LOW CHC SHWRS THEN. MON LOOKS DRY WITH HIGHS
IN THE 50S.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS ACROSS THE REGION WITH GUSTY S-SW WNDS AHEAD OF AN
APPROACHING COLD FRONT. LINE OF SHOWERS FROM NRN VA TO SW VA MOVG
RAPIDLY EAST. EXPECT INCREASING CLDS OVER THE NEXT COUPLE OF HRS
WITH CHC OF SCT SHOWERS OR PSBL ISOLATED TSTM THRU THE LATE
AFTN/EARLY EVENING PERIOD. FRONT WILL PUSH OFF THE COAST TONIGHT
AND HI PRES AND VFR CONDS EXPECTED THE REMAINDER OF THE WEEK. ANOTHER
COLD FRONT APPROACHES LATE FRI INTO SAT.
&&
.MARINE...
SCA FLAGS CONT AS P GRDNT AHEAD AND BEHIND CDFRNT KEEPS WNDS AOA 20
KT. GUSTS 25-30 KT XPCTD ACROSS CSTL WTRS. LTST DATA SUGGESTS THAT
WNDS SUBSIDE A BIT LATE TONITE (SPCLLY ACROSS SRN MARINE AREAS) BUT
QUICKLY INCRS TO AOA 20 KTS TUE AM THRU TUE EVE. SO INSTEAD OF
HAVING 2 SEPARATE HEADLINES AND TRYING TO TIME THINGS OUT...DECIDED
TO CARRY ONE SCA HEADLINES THRU TUE EVE FOR ALL AREAS AND THRU LATE
TUE NITE FOR CSTL WTRS DUE TO SLOWER SUBSIDING SEAS.
HIGH PRS BUILDS ACROSS THE MARINE AREA MID TO LATE WEEK PRD WITH
N-NW WNDS & SEAS BLO SCA LVLS. COMPLEX LOW AND ASSCTD FRNTL SYSTMS
APPRCH THIS WEEKEND. SE FLOW DVLPS LATE FRI INTO SAT. KEPT CNDTNS
BLO SCA WITH THIS SYSTM FOR NOW.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TUESDAY NIGHT FOR
ANZ630>633.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ650-652-
654-656-658.
&&
SYNOPSIS...CCW
NEAR TERM...CCW
SHORT TERM...CCW
LONG TERM...MPR
AVIATION...JEF
MARINE...MPRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 320 PM EDT MON SEP 28 2009 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291930- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 320 PM EDT MON SEP 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIND GUSTS UP TO 30 MPH ARE POSSIBLE AHEAD AND BEHIND A COLD FRONT TODAY. IN ADDITION...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ650-652-654-656-658-291930- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 320 PM EDT MON SEP 28 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. IN ADDITION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>633-291930- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- 320 PM EDT MON SEP 28 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TUESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. IN ADDITION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 445 PM EDT MON SEP 28 2009 VAZ060-061-067>071-282130- AMELIA VA-CHESTERFIELD VA-CUMBERLAND VA-HENRICO VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA- 445 PM EDT MON SEP 28 2009 ...SHOWERS AND THUNDERSTORMS DEVELOPING ALONG A COLD FRONT... AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS FROM POWHATAN TO 5 MILES SOUTHWEST OF HAMPDEN SYDNEY...MOVING EAST AT 25 MPH. THE SHOWERS WILL BE NEAR... RODOPHIL AROUND 450 PM EDT... RED LANE AROUND 455 PM EDT... CHESNUT OAKS AROUND 500 PM EDT... SUBLETTS AROUND 505 PM EDT... MAPLEWOOD AROUND 510 PM EDT... FOUNDERS BRIDGE AROUND 515 PM EDT... THIS ACTIVITY WAS DEVELOPING ALONG A COLD FRONT THAT IS MOVING ACROSS CENTRAL VIRGINIA LATE THIS AFTERNOON. EXPECT WIND GUSTS UP TO 40 MPH...LOCALLY HEAVY RAINFALL AND OCCASIONAL LIGHTNING IN THE PATH OF ANY STORM. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 450 PM EDT MON SEP 28 2009 VAZ060-065>067-079-080-087-282200- BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA- 450 PM EDT MON SEP 28 2009 ...STRONG THUNDERSTORM MOVING INTO SOUTH CENTRAL VIRGINIA... AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM 14 MILES NORTHWEST OF KELLS CORNER TO 19 MILES WEST OF BUFFALO SPRINGS...OR FROM CHARLOTTE COURT HOUSE TO 14 MILES NORTHWEST OF VIRGILINA...MOVING EAST AT 55 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FORT MITCHELL AROUND 500 PM EDT... PLEASANT GROVE AROUND 505 PM EDT... VICTORIA AROUND 510 PM EDT... THE FALLS AROUND 515 PM EDT... MURDOCKS AROUND 520 PM EDT... IRBY AROUND 525 PM EDT... WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. SMF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 517 PM EDT MON SEP 28 2009 VAZ063-067-068-070>073-080>083-282200- AMELIA VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-NEW KENT VA-NOTTOWAY VA-PRINCE GEORGE VA- 517 PM EDT MON SEP 28 2009 ...SHOWERS AND THUNDERSTORMS APPROACHING THE METRO AREAS... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN INTENSIFYING LINE OF SHOWERS AND THUNDERSTORMS FROM MECHANICSVILLE TO 6 MILES SOUTH OF SCOTTS FORK...OR FROM MECHANICSVILLE TO 6 MILES WEST OF MANNBORO...MOVING EAST AT 30 MPH. THE SHOWERS AND THUNDERSTORMS WILL BE NEAR... STUDLEY AROUND 525 PM EDT... EAST HIGHLAND PARK AROUND 530 PM EDT... ENFIELD AROUND 535 PM EDT... MANQUIN AROUND 540 PM EDT... RUMFORD AROUND 545 PM EDT... WIND GUSTS TO 40 MPH...OCCASIONAL LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED IN THE PATH OF THESE STORMS. SMALL HAIL IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. 44
The Raleigh/Durham radar (KRAX), 112 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Golf ball size hail was reported.
Penny size hail was reported.
Large tree was downed at Poorhouse Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197873, 197874, 197875.